Alert archive / Missouri / River Flood Warnings in 2009

River Flood Warning 5, NWS Kansas City, MO

March 8, 2009Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 8, 2009, 9:16 AM CDT for Ray County, Missouri. It took effect at Mar 8, 2009, 5:44 PM CDT. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 9:16 AM CDT (14:16 UTC)
In effect from
Mar 8, 2009, 5:44 PM CDT
Expired
Mar 11, 2009, 12:56 PM CDT
In force
67 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Crooked River near Richmond (RICM7). The gauge peaked at 23.42 ft at Mar 9, 2009, 10:00 AM CDT.

actionminormoderate510152003/0803/0903/1003/1103/12
Action stage
14 ft
Minor stage
20 ft
Moderate stage
21 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06895000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 8, 7:45 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 8, 7:45 AM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
745 AM CDT SUN MAR 8 2009

...UPDATED FOR AVIATION...

.DISCUSSION...

BUSY NIGHT AS CONVECTION TIED TO DEEPENING UPR LVL S/W HAS CREATED A
FEW HEADACHES ACROSS THE CWA. SFC LOW...NOW DEVELOPING JUST WEST OF
KCI WILL CONTINUE TO LIFT TO THE NE THROUGH THE MORNING. UPR LVL
DIVERGENCE ALONG WITH STRONG PVA WILL CONTINUE TO ALLOW SCT TSRA
ACTIVITY TO PERCOLATE THROUGH THE REMAINDER OF THE MORNING
HOURS...WITH AXIS OF FRONTOGENESIS EMBEDDED WITHIN WEAK DEFORMATION
ZONE CONTINUING TO DEVELOP LIGHT RAIN OVER NE KS AND NW MO. MUCAPE
VALUES REMAIN NEAR 500 J/KG...NOT HARDLY HIGH ENOUGH TO BALANCE
EFFECTIVE SHEAR IN THE SAME LAYER. THUS...SVR HAIL BECOMING LESS LIKELY
WITH ONLY MARGINAL HAIL EXPECTED THROUGH MORNING. THUS...SVR WATCH WILL
EXPIRE AT 4 AM. PRIMARY ISSUES WILL REMAIN FOCUSED ON HYDROLOGICAL
PROBLEMS CREATED BY THIS SYSTEM. KEAX RADAR HAS SUFFERED GREATLY FROM
HAIL CONTAMINATION OVERNIGHT...HOWEVER QPE INDICATES UPWARDS OF 1 TO
1.5 INCHES OF RAIN HAD FALLEN OVER THE WESTERN CWA.

FOR TODAY...WILL HOLD ONTO PRECIP THROUGH THE MORNING AS THIS SYSTEM
HAS LIFTED NORTHWARD A LITTLE SLOWER THAN PREVIOUSLY ANTICIPATED. IN
ADDITION...CONVECTIVE REDEVELOPMENT HAS BEGUN ALONG THE NOW PRESSING
SFC COLD FRONT TO THE SOUTHEAST OF THE CWA...WITH THIS CONVECTION
EXPECTED TO LIFT NE THROUGH THE CENTRAL AND EASTERN CWA IN THE MEAN
FLOW. AS UPR LVL SUPPORT EXITS THE REGION BY MID MORNING AND DRIER
AIR ALOFT ROTATES IN FROM THE NE...ECHOES SHOULD RAPIDLY WEAKEN BY
MID MORNING. OTHERWISE...EXTENSIVE CLOUD COVER ALONG WITH WEAK CAA
SHOULD KEEP TEMPERATURES IN THE 40S TO 50S. WARMEST READINGS WILL
OCCUR EARLY OVER THE SOUTHERN CWA AS SFC FRONT WILL JUST BE CLEARING
THE AREA AROUND 12Z.

ONLY A SHORT RESPITE BETWEEN WEATHER SYSTEMS AS WE START THE NEW
WORK WEEK. ONCE THIS S/W TROUGH LIFTS NORTHEAST...IT WILL QUICKLY BE
REPLACED BY ADDITIONAL ENERGY DIVING INTO THE WESTERN CONUS/GREAT
BASIN AREA.  DUE TO THE RAPID NATURE OF THIS SYSTEM AND LACK OF
SIGNIFICANT COLD/DRY AIR AT THE SFC MOISTURE WILL NOT BE SHUNTED
VERY FAR SOUTH AND WILL LIKELY BE HUNG UP OVER THE ARKLATEX REGION.
WITH RAPID RETURN FLOW SETTING BY MONDAY MORNING AS UPR TROUGH TO
THE WEST DIGS...INCREASING ISENTROPIC LIFT SHOULD BE STRONG ENOUGH
TO PRODUCE SCT TSRA ACROSS SOUTHERN MO WITH THIS ACTIVITY LIFTING
NORTHWARD IN THE AFTN.  SIMILAR TO TODAY...A WEAK SFC FRONT WILL BE
BISECTING MUCH OF THE CWA ALLOWING WARM AND MOIST BOUNDARY LAYER AIR
TO SURGE NORTH.  THUS...APPEARS CONVECTION WILL ONCE AGAIN BE LIKELY
AND HAVE INCREASED POPS AS SUCH.  SEVERE CHCS WILL HIGHLY DEPEND ON
THE AMOUNT OF SFC HEATING...WITH HYDRO ISSUES PERHAPS POSING ANOTHER
THREAT.

31

&&

.AVIATION...

FOR THE 12Z TAFS...VIGOROUS CONVECTIVE LINE WHICH DEVELOPED ALONG AND
SOUTH OF THE TAF SITES CONTINUES TO RAPIDLY LIFT OFF THE NORTHEAST.
THE UPPER LEVEL STORM RESPONSIBLE FOR THIS LINE IS CURRENTLY BECOMING
NEGATIVELY TILTED AS IT CROSSES EASTERN KANSAS. AS
EXPECTED...PRECIPITATION HAS EXITED THE TERMINAL SITES AROUND 1230
UTC...WITH ONLY MINOR SCT RAIN FURTHER WEST IN WEAK DEFORMATION BAND.
THROUGH MORNING...EXTENSIVE IFR CLOUD DECK REMAINS WELL TO THE WEST
OF KANSAS CITY AND ST. JOSEPH. WHILE PERIODIC BRIEF BITS OF VFR SKIES
WILL ENTER FOR THE NEXT HOUR...THIS EXTENSIVE AREA OF STRATUS IS
EXPECTED TO WORK BACK INTO THE AIRPORTS BY 14Z. HOWEVER...QUESTIONS
EXIST AS TO JUST HOW FAST THIS CLOUD DECK WILL ERODE AS CONTINUED
SUBSIDENCE BEHIND UPR WAVE IS ALREADY BEGINNING TO SCOUR OUT THE
CLOUD DECK OVER CENTRAL KANSAS.

WILL BE PESSIMISTIC FOR NOW WITH CIGS INCREASING THROUGH LATE
MORNING. SCT MVFR-VFR SHOULD DEVELOP BY THE AFTERNOON WITH CLEAR
SKIES PREVAILING OVERNIGHT.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 8, 6:30 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 AM CDT SUN MAR 8 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
630 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL
CONTINUE TO LIFT NORTHEAST THROUGH THE OUTLOOK AREA THIS
MORNING. THE BACK EDGE OF THIS ACTIVITY WILL BE EXITING EASTERN
KANSAS AND EXTREME WESTERN MISSOURI AFTER 8 AM...CENTRAL PORTIONS OF
THE OUTLOOK AREA BY 10 AM...AND EASTERN PORTIONS OF THE OUTLOOK AREA BY
NOON. AN INCREASING AMOUNT OF INSTABILITY AND SHEAR ALONG AND SOUTH
OF A LINE FROM HARRISONVILLE TO MACON WHERE A SURFACE WARM FRONT
RESIDES WILL PROMOTE ADDITIONAL STRONG TO ISOLATED SEVERE DEVELOP
THROUGH THE EARLY MORNING. AT THIS TIME LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY IN AREAS ALONG AND SOUTH OF THIS WARM FRONT. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY CONTINUE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL RETURN TO THE FORECAST MONDAY AFTERNOON THROUGH
TUESDAY NIGHT AS ANOTHER STRONG STORM SYSTEM HEADS TOWARDS THE
CENTRAL UNITED STATES. AT THIS TIME...THE POTENTIAL FOR SEVERE
WEATHER REMAINS LOW. HOWEVER...SHOULD HIGHER INSTABILITY DEVELOP THAN
CURRENTLY ANTICIPATED...A THREAT OF SEVERE HAIL MAY EXIST MONDAY NIGHT
INTO TUESDAY. THIS STORM MAY ALSO BRING ADDITIONAL HEAVY RAINFALL WHICH
MAY BRING RENEWED FLOODING CONCERNS TO ALREADY SATURATED GROUNDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MID MORNING ALONG AND SOUTH
OF A LINE FROM HARRISONVILLE TO MACON.

In the hours before

Special weather statement, Mar 8, 3:54 AM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT SUN MAR 8 2009

MOZ021-022-029-030-080930-
CALDWELL-CLAY-CLINTON-RAY-
354 AM CDT SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHEASTERN CLAY...
NORTHERN RAY AND SOUTHEASTERN CLINTON COUNTIES UNTIL 430 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF KEARNEY...MOVING
RAPIDLY NORTHEAST AT 55 MPH.

THIS STORM HAS A RECENT HISTORY OF PRODUCING NICKEL SIZE HAIL AND
WILL LIKELY CONTINUE TO DO SO AS IT TRACKS TOWARD HOLT ALONG
INTERSTATE 35...AND THEN TOWARD POLO AND KINGSTON.

THIS STRONG STORM WILL BE NEAR...
  HOLT AND INTERSTATE 35 THROUGH 400 AM CDT.
  LAWSON BY 400 AM CDT.
  POLO AND KINGSTON BY 415 AM CDT.
  COWGILL BY 420 AM CDT.
  BRECKENRIDGE BY 430 AM CDT.

BOOKBINDER
Local storm report, Mar 8, 4:05 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     HAIL             HOLT                    39.45N 94.34W
03/08/2009  M0.75 INCH       CLAY               MO   LAW ENFORCEMENT

            DIME SIZE HAIL MEASURED BY CLINTON COUNTY PATROL IN HOLT.

&&

BOOKBINDER
Local storm report, Mar 8, 6:59 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             GUNN CITY               38.67N 94.16W
03/08/2009  E1.00 INCH       CASS               MO   TRAINED SPOTTER

&&

DUX
Local storm report, Mar 8, 7:14 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             4 SSE FAYETTEVILLE      38.83N 93.74W
03/08/2009  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

&&

DUX
Local storm report, Mar 8, 7:29 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HAIL             KNOB NOSTER             38.77N 93.57W
03/08/2009  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

&&

MDUX
Special weather statement, Mar 8, 8:03 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 AM CDT SUN MAR 8 2009

MOZ039-040-045-046-081330-
COOPER-HOWARD-PETTIS-SALINE-
803 AM CDT SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR COOPER...EASTERN PETTIS...HOWARD AND
SOUTHEASTERN SALINE COUNTIES UNTIL 830 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
SLATER TO 8 MILES WEST OF PILOT GROVE TO 5 MILES NORTH OF COLE
CAMP...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  PILOT GROVE AND OTTERVILLE BY 810 AM CDT.
  NEW FRANKLIN...FAYETTE...BUNCETON AND BOONVILLE BY 820 AM CDT.

THE TOWNS OF CLIFTON CITY...ARROW ROCK...BLACKWATER...NELSON...
LAMINE...FRANKLIN AND PRAIRIE HOME ARE ALSO IN THE PATH OF THESE
STORMS.

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:40 PM CSTFlash Flood WatchEAXAdair, Buchanan, Caldwell, Carroll, Cass, Chariton and 18 more8 hr
Mar 7, 10:00 PM CSTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Mar 7, 10:30 PM CSTSevere Thunderstorm WarningEAXCass, Jackson26 min
Mar 7, 11:31 PM CSTAreal Flood AdvisoryEAXCarroll, Chariton, Linn, Livingston10 hr
Mar 7, 11:48 PM CSTAreal Flood AdvisoryEAXCaldwell, Clinton, Daviess, DeKalb3 hr
Mar 8, 12:49 AM CSTAreal Flood AdvisoryEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte51 min
Mar 8, 1:05 AM CSTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Mar 8, 4:08 AM CDTAreal Flood AdvisoryEAXCaldwell, Clay, Clinton, Ray3 hr
Mar 8, 4:52 AM CDTAreal Flood AdvisoryEAXClay, Platte3 hr
Mar 8, 6:22 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson38 min
Mar 8, 6:43 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette47 min
Mar 8, 6:58 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Lafayette32 min
Mar 8, 7:15 AM CDTAreal Flood AdvisoryEAXCaldwell, Clay, Ray6 hr
Mar 8, 7:23 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Lafayette, Pettis, Saline37 min
Mar 8, 7:48 AM CDTRiver Flood WarningEAXClay, Platte4 hr
Mar 8, 9:47 AM CDTAreal Flood WarningEAXAdair, Putnam, Schuyler, Sullivan24 hr
Mar 8, 10:09 AM CDTAreal Flood WarningEAXGrundy, Mercer, Putnam, Sullivan24 hr
Mar 8, 10:34 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler18 hr
Mar 8, 10:53 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Clay, Clinton, Daviess and 5 more24 hr
Mar 8, 11:10 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
Mar 8, 11:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston6 days
Mar 8, 12:58 PM CDTRiver Flood WarningEAXChariton, Macon3 days
Mar 7, 10:08 PM CSTSevere Thunderstorm WarningEAXJohnson37 min

Nearby

River Flood Warnings in Missouri, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.